Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 53, NWS St. Louis, MO

May 21, 20196 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 21, 2019, 5:22 PM CDT for 6 counties in Missouri. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2019, 5:22 PM CDT (22:22 UTC)
Expired
May 21, 2019, 6:00 PM CDT
In force
38 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, MO, Franklin County, MO, Gasconade County, MO, Saint Charles County, MO, Warren County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 44 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 5:27 PM CDTTSTM WND DMGBourbon, MOSMALL TREE SNAPPED. TIME ESTIMATED FROM RADAR.
May 21, 5:50 PM CDTHAIL 0.754 Nnw Union, MO
May 21, 5:58 PM CDTTORNADO2 E Augusta, MOA TORNADO DEVELOPED ABOUT 1 MILE WEST OF LABADIE IN FRANKLIN COUNTY, CAUSING SOME TREE DAMAGE AND THEN MOVED NORTH- NORTHEAST ACROSS THE MISSOURI RIVER IN ST. CHARLES COUNTY. EXTENSIVE TREE DAMAGE WAS NOTED ON SANDERS ROAD, TERRY ROAD AND COATES LN. MINOR STRU
May 21, 6:00 PM CDTTSTM WND DMG3 Nw Gray Summit, MOTREE LIMBS AND POWER LINES DOWN. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 3:10 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 331 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
331 m²/s²
0-3 km storm-relative helicity
917 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

622 
WUUS53 KLSX 212222
SVRLSX
MOC055-071-073-183-219-221-212300-
/O.NEW.KLSX.SV.W.0053.190521T2222Z-190521T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
522 PM CDT Tue May 21 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southwestern St. Charles County in east central Missouri...
  Northeastern Crawford County in east central Missouri...
  Northwestern Washington County in east central Missouri...
  Franklin County in east central Missouri...
  Warren County in east central Missouri...
  Northeastern Gasconade County in east central Missouri...

* Until 600 PM CDT.

* At 521 PM CDT, severe thunderstorms were located along a line
  extending from near Hermann to near Bourbon, moving northeast at 45
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Wentzville, Washington, Union, Warrenton, Sullivan, Pacific, St.
  Clair, Wright City, Hermann, New Haven, Bourbon, Gray Summit, Villa
  Ridge, Gerald, Marthasville, Truesdale, Innsbrook, New Melle,
  Parkway and Rosebud.

This includes the following highways...
 Interstate 44 in Missouri between exits 218 and 257.
 Interstate 70 in Missouri between exits 188 and 203.

This also includes Deutschheim Historic Site, Robertsville State
Park, and Meramec State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for east central
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building.

&&

LAT...LON 3806 9129 3869 9153 3871 9148 3871 9142
      3875 9142 3890 9111 3887 9110 3887 9096
      3889 9095 3864 9073 3820 9078
TIME...MOT...LOC 2221Z 227DEG 38KT 3873 9145 3821 9125 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

BSH
1 follow-up statement
219 
WWUS53 KLSX 212249
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
549 PM CDT Tue May 21 2019

MOC055-073-212258-
/O.CAN.KLSX.SV.W.0053.000000T0000Z-190521T2300Z/
Crawford MO-Gasconade MO-
549 PM CDT Tue May 21 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAWFORD AND
NORTHEASTERN GASCONADE COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for east central
Missouri.

LAT...LON 3814 9100 3881 9127 3890 9111 3887 9110
      3887 9096 3889 9095 3864 9073 3820 9078
TIME...MOT...LOC 2248Z 270DEG 38KT 3891 9120 3839 9100 

$$

MOC071-183-219-221-212300-
/O.CON.KLSX.SV.W.0053.000000T0000Z-190521T2300Z/
St. Charles MO-Washington MO-Franklin MO-Warren MO-
549 PM CDT Tue May 21 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN ST. CHARLES...NORTH CENTRAL WASHINGTON...EASTERN
FRANKLIN AND WARREN COUNTIES...

At 548 PM CDT, severe thunderstorms were located along a line
extending from near Hawk Point to near St. Clair, moving east at 45
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Wentzville, Washington, Union, Warrenton, Pacific, St. Clair, Wright
City, Gray Summit, Villa Ridge, Marthasville, Truesdale, Innsbrook,
New Melle, Parkway, Augusta, Defiance, Treloar, Dutzow, Lonedell and
Foristell.

This also includes Robertsville State Park.
 
This includes the following highways...
 Interstate 44 in Missouri between exits 239 and 257.
 Interstate 70 in Missouri between exits 193 and 203.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for east central
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3814 9100 3881 9127 3890 9111 3887 9110
      3887 9096 3889 9095 3864 9073 3820 9078
TIME...MOT...LOC 2248Z 270DEG 38KT 3891 9120 3839 9100 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

BSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:41 PM CDT, 41 minutes earlier.

Area forecast discussion, May 21, 4:41 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
441 PM CDT Tue May 21 2019

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 437 PM CDT Tue May 21 2019

Line of thunderstorms is expected to move northeast across the CWA
late this afternoon and early this evening. Atmosphere has rapidly
destabilized ahead of it as 60s and lower 70 dewpoints have surged
north into the southern CWA allowing for MLCAPES to jump into the
1000-1500+ J/kg range. This is further evidenced by the appearance
of a well developed cumulus field that is moving northward into
the CWA. Latest RAP low level convergence fields supports CAMS
simulated reflectivity which depicts the current line progressing
eastward across the CWA through the evening. Deep layer and low
layer shear supports the line producing damaging winds with
embedded tornadoes and perhaps some hail given the steep lapse
rates. In addition any discrete storms that do develop ahead of
the line will also be capable of producing all hazards.

Will continue the flash flood watch until midnight. While the line
will be progressive, it will have very heavy rainfall rates.
Therefore cannot rule out a flash flood threat given the already
wet ground over the area. This line will move east of the CWA
after midnight with dry conditions expect by 12Z.

Wednesday looks like about one of the only dry days as the there
will be no upper systems moving across the area. By Wednesday
night however, both the NAM/GFS are showing another weak shortwave
moving over the area at the some time that a front will be aligned
over Missouri and Illinois. Will go with a chance of showers and
thunderstorms as there may be some chance for a few strong storms.

Britt

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 437 PM CDT Tue May 21 2019

The extended part of the forecast will be highlighted by warm
temperatures and a chance of thunderstorms through the Memorial
Day weekend. The GEFS and deterministic models are in reasonable
agreement into early next week that east-west front set up
underneath quasi-zonal upper flow. This will be between a large
upper high over the southeastern CONUS and trough over the
southwest. Coverage of thunderstorms over our area will be
determined by the ultimate location of the front and how much
upper ridging will be over the CWA. For now will keep with above
normal temperatures given forecast 850mb temperatures between
15-20C and a persistent chance of thunderstorms.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1239 PM CDT Tue May 21 2019

Line of thunderstorms over southwest Missouri and northwest
Arkansas will continue to develop and move northeast this
afternoon. These storms will move into the St. Louis area
terminals late this afternoon and early this evening with the
potential to produce wind gusts 45KTS. Otherwise, extensive MVFR
and low VFR ceilings are expected until the thunderstorms move
through during the evening hours. Then dry and VFR conditions are
expected.

SPECIFICS FOR KSTL:

MVFR ceilings are expected through this evening. A line of
thunderstorms will move through the terminal between 23-01Z this
evening with the potential for up to 45KT or greater winds and IFR
ceilings and visibilites. Once the storms move through this
evening, then dry and VFR conditions are expected after 06Z.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until midnight CDT tonight for Audrain MO-
     Boone MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-
     Gasconade MO-Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln
     MO-Madison MO-Marion MO-Moniteau MO-Monroe MO-Montgomery MO-
     Osage MO-Pike MO-Ralls MO-Reynolds MO-Saint Charles MO-
     Saint Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Shelby MO-Warren MO-Washington MO.

IL...Flash Flood Watch until midnight CDT tonight for Adams IL-Bond
     IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-
     Jersey IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-
     Montgomery IL-Pike IL-Randolph IL-Saint Clair IL-Washington
     IL.

&&

WFO LSX
Hazardous weather outlook, May 21, 3:58 PM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
358 PM CDT Tue May 21 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-222100-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
358 PM CDT Tue May 21 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Severe thunderstorms are likely this evening. Damaging wind is the
primary threat, with isolated tornadoes and large hail also
possible.

A flash flood watch is in effect until midnight tonight. Locally
heavy rain from last night combined with expected heavy rain from
thunderstorms this evening may produce dangerous flash flooding.

Major river flooding is ongoing along portions of the Illinois
River.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Major river flooding is expected over the next week along the
Mississippi, Missouri, and Illinois Rivers. Crests at some locations
will be close to or greater than what were seen earlier this year.

The chance for thunderstorms will continue from Wednesday night
through Monday across parts of our area. A few strong to severe
storms are possible Wednesday night into Thursday over central and
northeast Missouri into west central Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening across much of
the area.

Britt

In the hours before

Local storm report, May 21, 4:51 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
451 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND GST     LAKE MYKEE              38.68N 92.10W
05/21/2019  M58 MPH          CALLAWAY           MO   TRAINED SPOTTER

&&
Local storm report, May 21, 5:15 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
515 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TORNADO          5 SE AUXVASSE           38.97N 91.83W
05/21/2019                   CALLAWAY           MO   FIRE DEPT/RESCUE

            FIRE STATION CALLED TO REPORT TORNADO ON THE
            GROUND.

&&

MRM

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 11:33 PM CDTSpecial Weather StatementLSXCole, Osage42 min
May 21, 12:25 AM CDTSpecial Weather StatementLSXCrawford, Franklin, Washington65 min
May 21, 1:32 AM CDTSpecial Weather StatementLSXJefferson, Saint Charles, Saint Francois, Saint Louis, City of Saint Louis43 min
May 21, 2:14 AM CDTSpecial Weather StatementLSXSainte Genevieve, Saint Louis, City of Saint Louis61 min
May 21, 3:40 AM CDTFlash Flood WatchLSXAudrain, Boone, Callaway, Cole, Crawford, Franklin and 23 more20 hr
May 21, 8:10 AM CDTRiver Flood WarningLSXLewis3 days
May 21, 8:10 AM CDTRiver Flood WarningLSXLewis4 days
May 21, 8:10 AM CDTRiver Flood WarningLSXMarion4 days
May 21, 8:10 AM CDTRiver Flood WarningLSXMarion61 hr
May 21, 8:10 AM CDTRiver Flood WarningLSXMonroe4 days
May 21, 10:01 AM CDTRiver Flood WarningLSXCole61 hr
May 21, 11:18 AM CDTRiver Flood WarningLSXJefferson, Saint Louis42 days
May 21, 11:18 AM CDTRiver Flood WarningLSXJefferson, Saint Louis41 days
May 21, 12:50 PM CDTRiver Flood WarningLSXCrawford, Washington4 days
May 21, 3:59 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Osage46 min
May 21, 4:40 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Gasconade, Montgomery, Osage50 min
May 21, 4:42 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade63 min
May 21, 4:48 PM CDTTornado WarningLSXCallaway, Gasconade, Montgomery, Osage27 min
May 21, 5:06 PM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Reynolds, Washington54 min
May 21, 5:12 PM CDTTornado Warning Tornado observedLSXAudrain, Callaway, Lincoln, Montgomery, Pike, Warren48 min
May 21, 5:34 PM CDTSevere Thunderstorm WarningLSXIron, Washington26 min
May 21, 5:40 PM CDTTornado WarningLSXFranklin, Saint Charles, Saint Louis, Warren50 min
May 21, 5:54 PM CDTRiver Flood WarningLSXCole41 hr
May 21, 5:57 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles, Warren33 min
May 21, 5:59 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Iron, Jefferson, Madison, Reynolds and 3 more76 min
May 21, 6:19 PM CDTTornado Warning Tornado observedLSXSaint Charles, Saint Louis41 min
May 21, 6:32 PM CDTSevere Thunderstorm WarningLSXIron, Jefferson, Madison, Sainte Genevieve, Saint Francois, Saint Louis and 2 more88 min
May 21, 6:48 PM CDTTornado WarningLSXJefferson, Saint Louis, City of Saint Louis42 min
May 21, 6:55 PM CDTTornado WarningLSXSaint Charles, Saint Louis, City of Saint Louis50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.